Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 95, NWS Charleston, WV

August 15, 2022Fayette County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 15, 2022, 5:03 AM EDT for Fayette County, West Virginia. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2022, 5:03 AM EDT (09:03 UTC)
Expired
Aug 15, 2022, 10:21 AM EDT
In force
5 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:30 AM EDTFLASH FLOODSmithers, WVSMITHERS CREEK OUT OF ITS BANKS AND FLOODING SEVERAL HOMES AND A FEW BUSINESSES ON AND NEAR CANNELTON HOLLOW ROAD. SWIFT WATER TEAM HAS BEEN DEPLOYED.
Aug 15, 6:36 AM EDTFLASH FLOODGauley Bridge, WVONGOING FLOODING IN THE SCRABBLE CREEK AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

873 
WGUS51 KRLX 150903
FFWRLX
WVC019-151200-
/O.NEW.KRLX.FF.W.0095.220815T0903Z-220815T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
503 AM EDT Mon Aug 15 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northwestern Fayette County in southeastern West Virginia...

* Until 800 AM EDT.

* At 503 AM EDT, local law enforcement reported heavy rain has 
  resulted in flash flooding across the warned area. Between 2 and 4 
  inches of rain have fallen. Additional rainfall amounts of 1 to 
  1.5 inches are possible in the warned area. Flash flooding is 
  already occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Law enforcement reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Montgomery, Ansted, Smithers, Gauley Bridge, Hawks Nest State Park 
  and Powellton.

Local law enforcement has reported high water across multiple 
roadways in the warned area, with several water rescues underway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3825 8124 3823 8119 3818 8106 3810 8114
      3817 8133 3818 8132 3818 8131

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JLB
2 follow-up statements
634 
WGUS51 KRLX 151110
FFWRLX
WVC019-151500-
/O.EXT.KRLX.FF.W.0095.000000T0000Z-220815T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
710 AM EDT Mon Aug 15 2022

The National Weather Service in Charleston has extended the

* Flash Flood Warning for...
  Northwestern Fayette County in southeastern West Virginia...

* Until 1100 AM EDT.

* At 710 AM EDT, local law enforcement reported flash flooding 
  across the warned area. Between 2.5 and 5 inches of rain have 
  fallen and flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Law enforcement reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Montgomery, Ansted, Smithers, Gauley Bridge, Hawks Nest State Park 
  and Powellton.

Local law enforcement has reported high water across multiple 
roadways in the warned area, with several water rescues underway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3825 8124 3823 8119 3818 8106 3810 8114
      3817 8133 3818 8132 3818 8131

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JLB
800 
WGUS71 KRLX 151421
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1021 AM EDT Mon Aug 15 2022

WVC019-151431-
/O.CAN.KRLX.FF.W.0095.000000T0000Z-220815T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
1021 AM EDT Mon Aug 15 2022

...FLASH FLOOD WARNING FOR NORTHWESTERN FAYETTE COUNTY HAS BEEN 
REPLACED WITH A FLOOD WARNING...

LAT...LON 3825 8124 3823 8119 3818 8106 3810 8114
      3817 8133 3818 8132 3818 8131

$$

ARJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:01 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 15, 2:01 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
201 AM EDT Mon Aug 15 2022

.SYNOPSIS...
Surface low pressure crosses tonight into Monday bringing
showers and isolated storms. Some isolated high water issues may
be possible heading into daybreak Monday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 200 AM Monday...

Banded rain showers are noted along an east to west line
crossing Charleston early this morning. A few of the showers are
producing rainfall between 1 to 2 inches. The area of rain will
likely persist overnight with a slow southward shift. Rain
showers will likely develop farther to the northeast across the
mountains toward Elkins during the morning hours as a trough
axis extends from the southwest.

As of 600 PM Sunday...
Dropped hourly temperatures a few degrees area wide as not as
warm as previously forecast. Otherwise, no changes necessary.

As of 122 PM Sunday...

For this afternoon and into the early evening, light to
moderate rainshowers with a few embedded thunderstorms will
continue to transit the area. While bulk shear is sitting at
30-35KTs, a combination of significant cloud cover and the
aforementioned rain will limit our ability to destabilize
surface parcels in a widespread fashion. Wouldn't be out of the
question for some breaks to sunshine to yield some locally
higher instability for a couple stronger storms with damaging
wind gusts and locally very heavy rain as the main threats.

A closed surface low over IL/IN at this hour will slowly drift east-
southeast this afternoon and tonight, becoming centered over SW VA
by daybreak Tuesday. At H300, a 60-80KT jet streak will occupy a
similar area providing forcing for ascent for precipitation amidst
precipitable water values between 1.4 and 1.6 inches and deep, but
weak conditionally unstable profiles. This should yield efficient
rainfall production in the zone of maximum forcing producing perhaps
1 to 2 inches of rainfall through Monday morning across a relatively
narrow swath across the southeastern half of the forecast area.
While 3/6hr flash flood guidance has recovered over the last several
days of mostly dry weather to 2/2.5 inches across much of this
region respectively, could see some localized high water issues
emerging by daybreak Monday if rates are sufficiently high. Given
the aforementioned recovery in soil conditions and in collaboration
with RNK, will continue to just highlight these area in the HWO.

During the day Monday some showers will linger in the morning, but
the stronger forcing for ascent will exit south shortly after
daybreak. As the surface warms into the mid to upper 70s Monday
afternoon, additional pop-up showers and storms will be possible.
Central guidance widespread PoPs over the mountains for Monday
afternoon did seem a little overdone, and have capped them at
scattered to numerous for now.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
As of 230 PM Sunday...

On Tuesday an upper-level disturbance continues to wobble over the
northeastern CONUS. Subsequently, this will provide our region with
a trough pattern that will support some active weather Tuesday
afternoon. Any residual precipitation will be shutting off from west
to east early Tuesday evening as Monday's surface low moves out of
our area. Temperatures are not forecasted to be as warm as we have
seen the previous weeks so CAPE values are looking to be minimal.
Any showers and thunderstorms that form will likely be more of a
garden variety.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 230 PM Sunday...

A low pressure that has been sitting over New England on Wednesday,
will finally lift off to the northeast on Thursday and by Friday
well into Canada. Wednesday through Friday will be seasonal with
temps in the upper 70s and lower 80s. 70s and 60s in the higher
elevations. Showers and storms are possible each afternoon.

Will have to watch Saturday and Sunday as another low forms over the
Great Lakes and tracks towards our region. At this time the models
are not in agreement over its placement. This could bring a return
of some unsettled weather over the weekend.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 200 AM Monday...

LIFR and IFR conditions are expected across mountain locations
through morning, with IFR and MVFR elsewhere. VFR conditions
are expected briefly away from the mountains late morning
through the afternoon, however there is much uncertainty as a
mid level trough may limit improvement during the afternoon. The
mid level trough will support thunderstorm activity from HTS to
EKN south. MVFR or lower skies and visibilities redevelop later
this evening and overnight as low pressure depresses the
region. Light winds become variable up to 5 kt later this
morning as a trough axis stalls from eastern Kentucky to the
northeastern mountains of West Virginia.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Extent of low stratus and fog overnight
could vary from the forecast. Thunderstorm timing and placement
may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              MON 08/15/22
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  L    L    L    M    M    M    M    L    M    H    H    H
HTS CONSISTENCY  M    M    M    L    L    H    H    M    M    H    H    H
BKW CONSISTENCY  H    H    L    M    M    L    M    H    H    H    M    H
EKN CONSISTENCY  M    L    L    L    L    L    M    L    M    H    H    H
PKB CONSISTENCY  H    L    L    L    L    L    L    M    H    L    M    H
CKB CONSISTENCY  M    H    L    L    L    L    M    H    M    H    H    H

AFTER 06Z TUESDAY...
IFR fog possible Tuesday and Wednesday morning.
Brief IFR in thunderstorms on Tuesday afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...LTC/JP
NEAR TERM...KH/JP/SL
SHORT TERM...KH/LTC
LONG TERM...KH/LTC
AVIATION...KH
Hazardous weather outlook, Aug 14, 1:38 PM EDT, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
138 PM EDT Sun Aug 14 2022

WVZ008-013>020-025>032-034-039-040-515>526-151745-
Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
138 PM EDT Sun Aug 14 2022

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to develop today and tonight.
A few stronger storms may produce locally heavy rainfall which could
cause water issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024-033-151745-
Dickenson-Buchanan-Mingo-McDowell-
138 PM EDT Sun Aug 14 2022

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to develop today and tonight.
A few stronger storms may produce gusty wind and locally heavy
rainfall which could cause water issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-151745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Wood-
Pleasants-Tyler-
138 PM EDT Sun Aug 14 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of northern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Aug 15, 4:46 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 AM EDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     FLASH FLOOD      5 NNE PRATT             38.27N 81.36W
08/15/2022                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER ON GOOSE HOLLOW ROAD.

0318 AM     FLASH FLOOD      2 ESE NITRO             38.41N 81.79W
08/15/2022                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER ON NEW GOFF MOUNTAIN ROAD.

0328 AM     FLASH FLOOD      2 ENE CHARLESTON        38.37N 81.60W
08/15/2022                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER ON LETART LANE.

0332 AM     FLASH FLOOD      3 NNW CHARLESTON        38.39N 81.65W
08/15/2022                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER ALONG SUGAR CREEK DRIVE.

0333 AM     FLASH FLOOD      4 NNW CHARLESTON        38.40N 81.66W
08/15/2022                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER ALONG SISSONVILLE DRIVE.

0346 AM     FLASH FLOOD      1 NE COAL FORK          38.32N 81.51W
08/15/2022                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER AT POINT LICK DRIVE AND POINT
            LICK TERRACE.

0346 AM     FLASH FLOOD      1 N CHARLESTON          38.37N 81.63W
08/15/2022                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER ON GARRISON AVENUE.

0349 AM     FLASH FLOOD      CHARLESTON              38.36N 81.63W
08/15/2022                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER AT SPRING STREET AND BULLITT
            STREET.

0416 AM     FLASH FLOOD      2 ENE CHARLESTON        38.36N 81.59W
08/15/2022                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER REPORTED ALONG GREENBRIER STREET.

&&
Local storm report, Aug 15, 4:57 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
457 AM EDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     FLASH FLOOD      SMITHERS                38.18N 81.30W
08/15/2022                   FAYETTE            WV   911 CALL CENTER

            WATER OVER CANNELTON HOLLOW ROAD IN
            SMITHERS.

&&

JLB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:57 PM EDTSpecial Weather StatementRLXPutnam63 min
Aug 15, 2:56 AM EDTFlash Flood WarningRLXKanawha, Putnam7 hr
Aug 15, 3:59 AM EDTFlash Flood WarningRLXFayette, Nicholas3 hr
Aug 15, 4:26 AM EDTFlood WatchRLXFayette, McDowell, Nicholas, Pocahontas, Raleigh, Randolph and 2 more95 min
Aug 15, 6:01 AM EDTFlood WatchRLXFayette, McDowell, Nicholas, Pocahontas, Raleigh, Randolph and 2 more15 hr
Aug 15, 9:38 AM EDTAreal Flood WarningRLXKanawha5 hr
Aug 15, 10:21 AM EDTAreal Flood WarningRLXFayette4 hr
Aug 15, 6:30 PM EDTSpecial Weather StatementRLXRandolph60 min

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.